Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 49, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 1999, 11:56 PM CDT for Stafford County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 11:56 PM CDT (04:56 UTC)
- Expired
- May 17, 1999, 12:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 12:25 AM CDT | Hail 0.75 | Hudson, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 10:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1319 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 170458 RRA SVRDDC KSC185-170545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1156 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1245 AM CDT * AT 1156 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF RADIUM... MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED RADIUM BY 1205 AM CDT SEWARD BY 1210 AM CDT HUDSON BY 1220 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. GERARD/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:11 PM CDT, 8 hours 45 minutes earlier.
Area forecast discussion, May 16, 3:11 PM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 311 PM CDT SUN MAY 16 1999 COLD FRONT AHEAD OF SCHEDULE THIS AFTERNOON. FRONT HAS PUSHED THROUGH ALL BUT THE EXTREME SOUTHEASTERN CWA. WITH FRONT SLOWING AND POSSIBLE SURFACE BACKING OF THE WIND OVER THE SE CWA...WILL MENTION SEVERE POSSIBLE EARLY. FOR THE REST OF TONIGHT...LOW-LEVEL LOOKS TO BE RATHER JUICY BEHIND FRONT SO WILL WORD MOSTLY CLOUDY. NGM APPEARS TO HAVE INITIALIZED BEST WITH UPPER WAVE CURRENTLY PUSHING INTO NORTHWESTERN COLORADO THIS AFTERNOON. H7-H5 AND H5-H3 OMEGA FIELDS PUTS A BULLSEYE OF UPWARD FORCING JUST TO OUR NORTH OVERNIGHT TONIGHT. IN FACT...TO VARYING DEGREES ALL OF THE MODELS HAVE UPWARD FORCING MOVING OVER THE CWA DURING THE NIGHT. BIG QUESTION EXISTS AS TO THE EVOLUTION OF THE MID-LEVEL LAPSE RATES TONIGHT. 12Z/16TH DELTA TS SHOW LESS THAN 20 TO OUR WEST AND 20 TO 25 TO OUR EAST. SO...THUNDER A QUESTION FOR TONIGHT. WILL MENTION SHOWERS WITH A THUNDERSTORM POSSIBLE FOR 1ST PD WORDING. FOR MONDAY...COLD AIR CONTINUES TO MOVE SOUTH WITH UPPER WAVE LOCATED TO OUR EAST DURING THE AFTERNOON. SO...WILL KEEP SM CHC POPS SAVE THE WESTERN ZONES WHERE UPWARD FORCING WILL BE TO THE EAST. AS UPPER WAVE MOVES EAST...WELL SEE CLEARING SKIES DURING THE LATE AFTERNOON INTO EVENING. LOWS MONDAY NIGHT WILL MAINLY BE IN THE 40S DUE TO DRIER AIR WORKING ITS WAY SOUTH AND LESS CLOUD OVERHEAD. TUESDAY LOOKS TO BE VERY NICE. LITTLE IN THE WAY OF CLOUDS AND WARMER TEMPS ACROSS THE BOARD. EXTENDED DISCUSSION... ZONAL PATTERN FROM EASTERN PAC ACROSS CONUS WITH TRANSITORY WAVES CONTS TO BE FCST BY EXTENDED RANGE MODELS. MRF/CANADIAN MODELS ARE FAIRLY SIMILAR IN HANDLING WAVE MOVING ONSHORE IN CA ON TUE. WILL KEEP CURRENT CHC FOR TSTMS IN LATTER PART OF WEEK WITH THIS FEATURE MOVING OUT. TOWARD THE WEEKEND...MRF DEVELOPS A HUGE CUTOFF LOW ALONG THE WEST COAST WHICH SEEMS A LITTLE OVERDONE. OTHER MODELS KEEP SYSTEM MORE OPEN WHICH SEEMS A BIT MORE REASONALBE GIVEN THE PATTERN OF THE PAST WEEK OR SO. SHOULD BE IN BETWEEN SYSTEMS BY THE WEEKEND SO WILL GO WITH A DRY FCST FOR NOW. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 054/067 045/079 051 330 GCK 053/066 043/078 049 330 EHA 048/070 041/081 047 200 LBL 056/069 046/080 052 330 HYS 056/066 042/078 049 440 P28 061/071 048/081 055 430 MCCAMMON/GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 64 min |
| May 16, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 62 min |
| May 16, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 49 min |
| May 16, 8:52 PM CDT | Flash Flood Warning | DDC | Barber | 2 hr |
| May 16, 9:03 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 47 min |
| May 16, 9:10 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 50 min |
| May 16, 9:20 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 65 min |
| May 16, 9:25 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 65 min |
| May 16, 9:37 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 63 min |
| May 16, 9:57 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 63 min |
| May 16, 10:02 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 63 min |
| May 16, 10:31 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 49 min |
| May 16, 10:45 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 50 min |
| May 16, 11:08 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 57 min |
| May 16, 11:12 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.